Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 64, NWS Fort Worth, TX

April 23, 2003Johnson County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at Apr 23, 2003, 7:57 PM CDT for Johnson County, Texas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 23, 2003, 7:57 PM CDT (00:57 UTC)
Expired
Apr 23, 2003, 9:00 PM CDT
In force
63 min
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

County Johnson County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 27 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 23, 4:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 1.0 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2003-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1767 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2003-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 382 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1767 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
673 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
382 m²/s²
0-3 km storm-relative helicity
447 m²/s²
Significant tornado parameter
3.4
Supercell composite
8.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

607 
WUUS54 KFWD 240057
SVRFTW
TXC251-240200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
756 PM CDT WED APR 23 2003

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JOHNSON COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 900 PM CDT

* AT 756 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 17 MILES SOUTHWEST OF CLEBURNE...MOVING EAST AT
  35 MPH. PING PONG BALL-SIZE HAIL FELL IN GLEN ROSE WITH THIS STORM.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CLEBURNE AROUND 820 PM CDT
  KEENE AROUND 830 PM CDT
  ALVARADO AROUND 840 PM CDT

HAIL TO THE SIZE OF GOLFBALLS AND WIND GUSTS TO 60 MPH ARE LIKELY.
FOR YOUR PROTECTION MOVE TO A STURDY SHELTER AND STAY AWAY FROM
WINDOWS UNTIL THE STORM PASSES.

A TORNADO WATCH IS IN EFFECT FOR THE WARNING AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS STREETS...DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT.

LAT...LON 3228 9714 3221 9746 3222 9759 3247 9759
          3253 9714

$$

07/BB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 6:30 PM CDT, 1 hour 27 minutes earlier.

Area forecast discussion, Apr 23, 6:30 PM CDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION...UPDATED TO ADD AVIATION DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
630 PM CDT WED APR 23 2003

...AVIATION DISCUSSION...
PRIMARY AVIATION CONCERNS FOR THIS FORECAST PERIOD WILL COME FROM
THUNDERSTORMS MOVING INTO NORTH TEXAS FROM THE WEST. AT 23/23Z
...SURFACE WARM FRONT WAS LIFTING NORTH THROUGH THE DFW METRO
AREA...AND SHOULD CONTINUE TO DO SO THROUGH EVENING. WILL KEEP LOW
VSBYS/LOW CEILINGS/LIGHT MIST IN DFW AREA TAFS FOR FIRST TWO HOURS
OF FORECAST...WITH SLIGHTLY IMPROVING CONDITIONS AFTER WARM FRONT
LIFTS NORTH. SHORT TERM MODEL GUIDANCE IS CONSISTENT ON ENDING
PRECIP ALONG THE I-35 CORRIDOR BY 24/06Z...AND WILL CARRY TSRA AND
BKN010CB THROUGH THIS TIME. HOWEVER..LOWER CLOUDS SHOULD REMAIN IN
THE AREA...UNTIL DRYLINE/PACIFIC FRONT SURGES EAST EARLY ON THURSDAY
MORNING. CLEAR SKIES AND SOUTHWEST WINDS EXPECTED FOR REMINDER OF
FORECAST PERIOD.

65/DD

...PREVIOUS PUBLIC DISCUSSION...
BUSY DAY HERE AT NWS-FTW SO WILL BE BRIEF.  FIRST PERIOD FORECAST OF
BIGGEST CONCERN RIGHT NOW.  MODIFIED PACIFIC COLD FRONT/PSEUDO DRY
LINE ADVANCING RAPIDLY EAST TOWARD WESTERN ZONES WITH DEEP/SEVERE
CONVECTION FORMING ALONG THE BOUNDARY CALLED A PSEUDO DRYLINE
BECAUSE IT DOES NOT APPEAR TO BE A TRUE DRYLINE BY DEFINITION...
LOW-LEVEL COLD ADVECTION AND PRESSURE RISES IMMEDIATELY W OF
BOUNDARY SUGGEST THAT THIS MAY BE A MODIFIED PACIFIC FRONT WITH
SOME DRYLINE CHARACTERISTICS.  THIS FEATURE HAS BEEN MOVING AT A
FAIRLY CONSTANT RATE AND SHOULD CONTINUE AS SIGNIFICANT UPPER-LEVEL
FORCING MOVES INTO THE SOUTHERN PLAINS TONIGHT.  AT CURRENT
SPEED...BOUNDARY SHOULD CLEAR CENTRAL ZONES BY MIDNIGHT.
THUS...PRECIPITATION AND THUNDERSTORM THREAT SHOULD END RAPIDLY FROM
W TO E OVERNIGHT.  WITH SIGNIFICANTLY DRYER AIR/SUBSIDENCE FOLLOWING
IN THE WAKE OF FRONT...EXPECT SUNNY AND VERY WARM WEATHER TO RETURN
FOR THURSDAY.  WE HAVE BUMPED HIGHS FOR THURSDAY A BIT TO ACCOUNT
FOR THE DOWNSLOPE COMPONENT THAT WILL EXIST INHERENTLY IN THE W WIND
EXPECTED...AND ALSO FOR THE DRY SURFACE AIR THAT WILL BE ABLE TO
WARM EFFICIENTLY WITH ABUNDANT SUNSHINE.

PRIOR DRYLINE PASSAGE THIS EVENING...SURFACE PRESSURE FALLS AND AN
INCREASING PRESSURE GRADIENT SHOULD ALLOW SURFACE WINDS TO
ACCELERATE A BIT.  IT APPEARS...HOWEVER...THAT WINDS WILL STAY BELOW
ADVISORY CRITERIA.

WEAK FRONT EXPECTED FRIDAY WITH A BIT COOLER WEATHER ON TAP.  NO
PRECIPITATION OR SIGNIFICANT CLOUD COVER EXPECTED WITH THIS FEATURE.

LOW-LEVEL THICKNESS PROGS CONTINUE TO POINT TOWARD A RAPID WARMING
TREND OVER THE WEEKEND WITH VERY WARM WEATHER...POSSIBLY NEAR 90
SOUTHWESTERN HALF...BY SUNDAY.  AS UPPER-LEVEL RIDGE AXIS SLIDES E
OF AREA EARLY NEXT WEEK AND SURFACE WINDS VEER MORE SOUTHEASTERLY...
TEMPERATURES SHOULD COOL JUST A BIT WITH SOME INCREASE IN CLOUD
COVER.  DO NOT SEE MUCH IN THE WAY OF FORCING TO JUSTIFY POPS
THROUGH THURSDAY...SO ALL POPS PREVIOUSLY IN PLACE HAVE BEEN REMOVED.

ROBBINS

DFW   60  83  56  76 /  70   0   0   0
ACT   59  85  56  77 /  70   0   0   0
PRX   56  79  55  72 /  70   0   0   0
DTO   58  83  56  73 /  70   0   0   0
TKI   58  83  56  73 /  70   0   0   0
DAL   60  83  56  75 /  70   0   0   0
TRL   59  83  56  74 /  70   0   0   0
CRS   59  84  56  76 /  70   0   0   0
TPL   59  86  56  78 /  70   0   0   0

.FWD...
TX...TORNADO WATCH UNTIL 600 PM CDT WEDNESDAY FOR ZONES TXC093...
TXC133...TXC237...TXC333...TXC363...TXC429...TXC503.

TORNADO WATCH UNTIL 1000 PM CDT WEDNESDAY FOR ZONES TXC027...
TXC035...TXC085...TXC097...TXC099...TXC113...TXC121...TXC139...
TXC143...TXC145...TXC147...TXC181...TXC193...TXC217...TXC221...
TXC231...TXC251...TXC257...TXC281...TXC293...TXC309...TXC337...
TXC349...TXC367...TXC397...TXC425...TXC439...TXC497.
Hazardous weather outlook, Apr 23, 7:55 PM CDT, 2 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-240300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
755 PM CDT WED APR 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS EVENING
...ALONG AND WEST OF A GAINESVILLE...FORT WORTH...WACO...LAMPASAS
LINE. THERE IS A SLIGHT RISK OF SEVERE STORMS ACROSS THE REMAINDER
OF NORTH TEXAS.

AT 800 PM...THE WESTERN EXTENT OF THUNDERSTORMS WAS EAST OF A DRY
LINE THAT EXTENDED FROM VERNON TO SAN ANGELO.  A WARM FRONT EXTENDED
FROM VERNON TO MINERAL WELLS AND CORSICANA.  A CLUSTER OF STRONG TO
SEVERE THUNDERSTORMS WAS MOVING ACROSS THE AREA FROM NORTH OF
COMANCHE...TO STEPHENVILLE AND SOUTH OF GRANBURY. THESE STORMS WILL
AFFECT THE SOUTHERN DALLAS FORT WORTH METROPLEX...AS WELL AS AREAS
NORTH OF A GLEN ROSE TO ENNIS LINE THROUGH 10 PM.

.DAYS TWO THROUGH SEVEN...
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS NEXT TUESDAY.

.SPOTTER ACTIVATION...
SPOTTER ACTIVATION WILL BE NEEDED OVER MUCH OF NORTH TEXAS THIS
EVENING.

In the hours before

Local storm report, Apr 23, 4:37 PM CDT, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
437 PM CDT WED APR 23 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0434 PM    1 S BRECKENRIDGE          TX   1.75 INCH HAIL
04/23/03   STEPHENS                       REPORTED BY BRECKENRIDGE
                                          LAW ENFORCEMENT

BB
Local storm report, Apr 23, 4:40 PM CDT, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
440 PM CDT WED APR 23 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0426 PM    8 S BRECKENRIDGE          TX   0.88 INCH HAIL
04/23/03   STEPHENS                       REPORTED BY BRECKENRIDGE
                                          PD AT 183 AND 576

SS
Local storm report, Apr 23, 5:56 PM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
0556 PM CDT WED APR 23 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0555 PM    BEATTIE                   TX   2.75 INCH HAIL
04/23/03   COMANCHE                       REPORTED BY LAW ENFORCEMENT

GW
Local storm report, Apr 23, 7:15 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
0715 PM CDT WED APR 23 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0703 PM    STEPHENVILLE              TX   1 1/2 INCH HAIL
04/23/03   ERATH                          REPORTED BY LAW ENFORCEMENT

GW
Local storm report, Apr 23, 7:35 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
0735 PM CDT WED APR 23 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0731 PM    4 SW PALUXY               TX   1.75 INCH HAIL
04/23/03   HOOD                           REPORTED BY HAMS

0731 PM    6 SW PALUXY               TX   1.75 INCH HAIL
04/23/03   ERATH                          REPORTED BY HAMS

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 7:01 PM CDTSevere Thunderstorm WarningFWDComanche59 min
Apr 23, 7:14 PM CDTSevere Thunderstorm WarningFWDErath, Hood, Somervell61 min
Apr 23, 8:13 PM CDTSevere Thunderstorm WarningFWDErath, Hood, Somervell62 min
Apr 23, 8:57 PM CDTSevere Thunderstorm WarningFWDEllis, Johnson63 min
Apr 23, 9:10 PM CDTFlash Flood WarningFWDJohnson3 hr
Apr 23, 9:12 PM CDTSevere Thunderstorm WarningFWDBosque, Hill63 min
Apr 23, 9:27 PM CDTTornado WarningFWDEllis48 min
Apr 23, 9:49 PM CDTSevere Thunderstorm WarningFWDEllis, Henderson, Kaufman, Navarro56 min
Apr 23, 9:55 PM CDTSevere Thunderstorm WarningFWDDallas35 min
Apr 23, 10:16 PM CDTSevere Thunderstorm WarningFWDVan Zandt60 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.